Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Miami, FL

May 25, 2003Collier County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 25, 2003, 6:02 PM EDT for Collier County, Hendry County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 6:02 PM EDT (22:02 UTC)
Expired
May 25, 2003, 7:00 PM EDT
In force
58 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Collier County, FL, Hendry County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 252202
SVRMIA
FLC021-051-252300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
559 PM EDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HENDRY COUNTY IN SOUTHERN FLORIDA

* UNTIL 700 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 13 MILES SOUTHWEST OF DEVILS   
  GARDEN OR ON STATE ROAD 846...POLE CROSSING ROAD 10 MILES EAST OF
  IMMOKALEE...MOVING NORTHEAST AT 5 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEVILS GARDEN BY 700 PM EDT

THE THUNDERSTORMS COULD PRODUCE LARGE HAIL UP ONE INCH IN SIZE. REPORT ANY
DAMAGE TO YOUR LAW ENFORCEMENT OFFICE AND THEY WILL REPORT IT TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 2645 8137 2632 8123 2647 8094 2669 8115

.END

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:55 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 25, 2:55 PM EDT, 3 hours 7 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
255 PM EDT SUN MAY 25 2003

.TONIGHT THROUGH TUESDAY NIGHT...
OLD FRONTAL BOUNDARY IS GONE AT THE SURFACE BUT UPPER LEVEL TROUGH
CENTERED OVER THE GREAT LAKES REGION WITH AXIS EXTENDING INTO THE
GULF CONTINUES. WHAT THIS MEANS IS THAT LESS SURFACE CONVERGENCE BUT
STILL QUITE UNSTABLE AIRMASS IN PLACE. SUBTLE CHANGES FROM DAY TO
DAY WILL TAKE PLACE THROUGH THE SHORT TERM AND BEYOND. AS
MENTIONED YESTERDAY, UPPER RIDGE WILL BUILD IN FROM THE ATLANTIC ON
MEMORIAL DAY WHICH WILL HELP IN STABILIZING THE ATMOSPHERE SOMEWHAT.
THIS WILL PUT A LID ON SOME OF THE CONVECTION FROM PAST FEW DAYS.
HOWEVER, UPPER TROUGH REMAINING IN PLACE WILL KEEP SOUTH FLORIDA
UNDER THE SOUTHWEST FLOW SO ANYTHING THAT DEVELOPS WILL CONTINUE TO
MOVE TO THE EAST COAST. ALSO STORMS COULD TEND TO BECOME STRONGER
ACCOMPANIED BY GUSTY WINDS WITH DRIER AIR ALOFT. BY TUESDAY, RIDGING
BEGINS TO AMPLIFY OVER THE ROCKIES FORCING THE UPPER TROUGH TO BEGIN
PROGRESSING TO THE SOUTHEAST. THIS AGAIN BEGINS LOWERING 50H ONCE
AGAIN DESTABILIZING THE ATMOSPHERE WITH SOUTHWEST FLOW REMAINING. SO
EAST COAST VULNERABLE AGAIN. PROBLEM FOR TUESDAY ARISES WITH SURFACE
TROUGH THAT CURRENTLY EXTENDS FROM THE CENTRAL BAHAMAS TO JAMAICA.
CONVECTION THAT POUNDED JAMAICA HAS DIMINISHED CONSIDERABLY PAST 24
HOURS. GFS AND NOGAPS MOVE THE TROUGH TO THE NORTHWEST BUT KEEP IT
TO OUR SOUTH. ONLY PROBLEM IS THAT BOTH MODELS BRING IT TO THE
FLORIDA STRAITS WHICH IS A VERY CLOSE CALL. STILL DO NOT WANT TO
JUMP THE GUN AND FOR TUESDAY WILL KEEP SCATTERED BUT MAY BUMP UP
POPS BY ONE CATEGORY FROM MONDAY. ALL I CAN SAY AT THIS TIME IS
STAY TUNED

.WEDNESDAY THROUGH SUNDAY...
AFOREMENTIONED UPPER TROUGH WILL CONTINUE TO MOVE SOUTHEAST AND THIS
AS FORESEEN BY THE LATEST GFS WILL HELP PUSH CARIBBEAN TROUGH
BOUNDARY AWAY FROM SOUTH FLORIDA. WEAK FRONTAL BOUNDARY ASSOCIATED
WITH GREAT LAKES LOW WILL MOVE INTO SOUTH FLORIDA AND THEN PUSH OFF
THE SOUTHEAST COAST BY THURSDAY WITH SUBSIDENCE SETTLING IN. THIS IS
A LITTLE FASTER THAN PREVIOUS RUNS. THE 00Z GFS RUN HAD MOISTURE
HANGING AROUND NOW THROUGH FRIDAY BEFORE PUSHING AWAY. AS UPPER
TROUGH MOVES OFF THE MID ATLANTIC COAST THIS GIVES SOUTH FLORIDA
WEST TO NORTHWEST FLOW AND REASON ENOUGH TO KEEP MOISTURE TO OUR
SOUTH. SO WAS GOING TO KEEP SCATTERED MENTIONED THROUGH FRIDAY BUT
THINK WILL JUST LEAVE SLIGHT CHANCE IN FOR WHAT I INTRODUCED
YESTERDAY. THUS WILL HAVE SLIGHT CHANCE FOR FRIDAY THROUGH THE
WEEKEND.

.MARINE...
WINDS WILL REMAIN LIGHT THROUGH THE PERIOD KEEPING SEAS FAIRLY FLAT.
SMALL SWELLS WERE INTRODUCED INTO THE NORTHERN ATLANTIC ZONES BUT
LATEST WAVE GUIDANCE KEEPS EVERYTHING WELL TO OUR NORTH. SO THOSE
WILL GO BY THE WAYSIDE. WINDS BECOME NORTHWEST ON THURSDAY AND
FRIDAY WHICH BUMPS UP SEAS IN THE GULF STREAM BUT STILL LOOKS TO BE
UNDER ADVISORY CRITERIA.

.FIRE...
NO CONCERNS HERE.

PBI BB 074/090 074/090 072 2314
FLL BB 075/090 077/090 075 2314
MIA BB 076/090 077/090 075 2314
APF BB 074/088 074/088 074 0202

.MIA...NONE.
Hazardous weather outlook, May 25, 10:40 AM EDT, 7 hours 22 minutes before
FLZ063-066>075-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1040 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY.

...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...
...ONE OR TWO COULD BE STRONG...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS INTERIOR SOUTH FLORIDA AND MOVE TO THE NORTHEAST AT 10 TO 15
MPH. THE GREATEST THREAT FROM STORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES, BRIEF LOCALLY HEAVY RAINFALL, AND WIND GUSTS IN
EXCESS OF 35 MPH.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PS

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:35 PM EDTSpecial Marine WarningMFL55 min
May 25, 4:29 PM EDTSpecial Marine WarningMFL2 hr
May 25, 7:35 PM EDTSpecial Marine WarningMFL55 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.